Iowa, 2013

Flash Flooding and Flooding in Iowa, May 29 to 30, 2013

May 29 to 30, 2013 · NWS DMX · 56 events in 16 counties and zones

A warm front moved slowly north into Iowa during the overnight hours of the 28th into the 29th. The airmass became unstable as surface temperatures warmed into the low 80s, with dewpoints around 70 along and south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.4 million
Crop damage
$135,000
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front moved slowly north into Iowa during the overnight hours of the 28th into the 29th. The airmass became unstable as surface temperatures warmed into the low 80s, with dewpoints around 70 along and south of the front. CAPE rose to around 3000 J/kg with a downdraft CAPE of 900 J/kg, and CAPE in the -10 to -30 C layer of the atmosphere of 600 to 800 J/kg. The lifted index fell to -9 C. Considerable moisture was available with the precipitable water values around 1.7 inches. The atmosphere was moderately sheared with 35 to 40 kts of shear available. Thunderstorms developed rapidly around mid day and produced very heavy rainfall, as well as high winds and hail. Most of the hail was somewhat limited in spite of the relatively low freezing level of 12,600 feet. The LC was relatively low at 1000 meters, however there were no reports of tornadoes. Wind and heavy rainfall was the dominant weather type. Hail was limited to penny size up to 1.5 inches in diameter. Several of the storms produced 60 to 70 MPH winds, downing numerous trees and power lines. The most extensive damage was in Butler County. Winds estimated around 80 MPH caused considerable damage to a containment build and significant structural damage to 18 houses in the town of Greene. Damage in town was around $500,000. A band of 2 to 4 inches of rainfall was observed from southwest through central into northeast Iowa. This caused flash flooding as the rain fell on already saturated soil. There were numerous roads under water from the flood waters. In the Waterloo area, the water was deep enough to submerge cars and cause many motorists to stall out and become stranded buy the flood waters. In the Hudson areas of Black Hawk County, flooding in town occurred as the levy partially failed on the river. Officials in Tama County reported that a bridge was washed out, at a cost of $75,000, and at least $150,000 in damage to secondary roads. In Grundy County, initial estimates of damage to county secondary roads was at least $170,000. As of the 29th of May, Governor Terry Branstad declared 15 Iowa counties disaster areas due to the storms and flooding. They included Buena Vista, Cherokee, Butler, Floyd, Grundy, Johnson, Iowa, Jasper, Marshall, Mitchell, Plymouth, Poweshiek, Sioux, Tama, Wapello, and Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 5:41 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, May 29, 5:41 AM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
641 AM CDT WED MAY 29 2013

.SHORT TERM.../TODAY/...
ISSUED AT 330 AM CDT WED MAY 29 2013

MAIN CONCERN FOR FORECAST TODAY ONCE AGAIN BECOMES PRECIPITATION
CHANCES. OVERNIGHT PRECIPITATION WILL PULL EAST OF THE AREA.
HOWEVER...MODELS INDICATE PRECIPITATION DEVELOPMENT NEAR EASTERN KS
WITH NOSE OF LLJ BEGINNING TO PUSH INTO THE REGION ALONG WITH
FORCING. DO NOT HAVE HIGH CONFIDENCE IN THIS DEVELOPMENT...THOUGH
THERE ARE SOME HINTS ON RADAR THAT SOME DEVELOPMENT MAY BE BEGINNING
IN THE AREA...AND WILL INCLUDE CHANCES FOR PRECIPITATION IN THE
MORNING HOURS ACROSS THE SOUTH/SOUTHWEST LIFTING QUICKLY NORTH
THROUGH THE MORNING. IF PRECIPITATION OCCURS MAY LINGER ACROSS THE
NORTH INTO THE EARLY AFTERNOON HOURS WITH BOUNDARY EXPECTED TO
LIFT NORTH. MAIN CONCERN HOWEVER IS WITH AFTERNOON DEVELOPMENT OF
CONVECTION. EXPECT DEVELOPMENT IN EASTERN NEBRASKA/WESTERN IOWA IN
THE MID/LATE AFTERNOON WITH FRONT/DRY LINE IN CENTRAL KANSAS
EXPECTED TO PUSH EAST. CAPE VALUES ARE ONCE AGAIN HIGH ACROSS THE
WEST...2000-3000 J/KG WITH GOOD SHEAR AS WELL. THUNDERSTORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

FOG WILL ONCE AGAIN PERSIST ACROSS THE NORTH THROUGH THE EARLY
MORNING HOURS. HOWEVER...WITH SLIGHTLY DRIER CONDITIONS IN THE
NORTH/DEW POINTS DO NOT ANTICIPATE WIDESPREAD DENSE FOG AND WILL NOT
ISSUE AND ADVISORY ATTM...THOUGH LOCALIZED AREAS OF DENSE FOG ARE
POSSIBLE THROUGH THE MORNING HOURS. TEMPERATURES WILL BE SLIGHTLY
COOLER THAN TUESDAY BEHIND BOUNDARY...THOUGH ONCE AGAIN COULD SEE
HIGHER TEMPS IF SKIES CLEAR ACROSS THE CWA.

.LONG TERM.../TONIGHT THROUGH TUESDAY/...
ISSUED AT 330 AM CDT WED MAY 29 2013

WITH MCS AGAIN FORCING OUTFLOW SOUTH OF REGION LAST NIGHT...NOT MUCH
CHANGE FROM PREVIOUS CONDITIONS THROUGH EARLY PORTION OF FORECAST
PERIOD OTHER THAN APPROACH OF MAIN SHORTWAVE TO AFFECT IOWA FROM
TONIGHT THROUGH EARLY FRIDAY.  LOW OVER EASTERN COLORADO TONIGHT
WILL BEGIN TO LIFT NORTHEAST AS STRONGER WESTERLIES GET CLOSER TO
ROCKIES BY 12Z WED. THIS WILL FINALLY ALLOW FOR THE ENTIRE SYSTEM TO
MAKE A TRANSITION EAST OF AREA BY FRIDAY NIGHT...BUT THERE WILL BE
PLENTY TO DEAL WITH BEFORE ITS ALL OVER.  AS THE FIRST OF TWO UPPER
LEVEL SHORT WAVES ARRIVE TONIGHT...STRENGTHENING WIND FIELDS ALOFT
WILL SUPPORT MORE ORGANIZED STORMS JUST TO THE WEST OF REGION IN
EASTERN NEBRASKA AND KANSAS EARLY IN THE PERIOD MOVING EAST
OVERNIGHT THROUGH THE FORECAST AREA. LOCALLY HEAVY RAINFALL AND SOME
SEVERE WEATHER IS A POSSIBILITY OVERNIGHT INTO EARLY THURSDAY
MORNING WITH THE GREATER THREAT FOR HEAVY RAIN INITIALLY WEST. AS A
CLUSTER OF STORMS MOVES EAST OVERNIGHT...THE THREAT OF HEAVY RAIN
MOVES WITH IT THROUGH THE EARLY MORNING HOURS AND CONTINUES INTO
THURSDAY. WITH THE WIND FIELDS RATHER STRONG OVERNIGHT...SOME
POTENTIAL FOR LATE NIGHT OR EARLY MORNING SUPERCELLS ACROSS THE
SOUTH ENHANCED BY THE LOW AND MID LEVEL FLOW. THE FIRST CLUSTER OF
STORMS SHOULD MOVE NORTHEAST WITH A BRIEF BREAK BEFORE ANOTHER
ROUND OF STORMS QUICKLY FORMS AS THE SECOND SHORT WAVE APPROACHES
THE AREA THURSDAY MORNING. THE STRONGER H500 SHORT WAVE WILL
CONTINUE STORMS FOR MOST OF THE DAY ON THURSDAY BRINGING THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL TO THE AREA. HIGHS ON
THURSDAY WILL BE TEMPERED DOWN INTO THE LOWER TO MID 70S ACROSS
THE REGION DUE TO THE OVERCAST AND RAINFALL. SOME QUESTIONS AS TO
THE STRENGTH OF SEVERE WEATHER ON THURSDAY. THOUGH THE WIND FIELDS
SUPPORT BETTER CHANCES FOR SEVERE WEATHER...THE ONGOING CONVECTION
AND CLOUDS MAY SUPPRESS THE OVERALL INSTABILITY AND FAVOR
AGAIN...HEAVY RAINFALL ACROSS THE AREA. WITH ANOTHER PERIOD OF
EXTENDED RAINS...POTENTIAL FOR AT TWO PERIODS OF 1-2 INCH RAINS A
REAL POSSIBILITY FROM THIS EVENING THROUGH THURSDAY NIGHT. THIS
COULD LEAD TO MORE FLASH FLOODING AND RIVER RISES THROUGH THE END
OF THE WEEK. AT THIS TIME THERE IS LITTLE CONSENSUS IN THE
PLACEMENT OF THE HEAVIEST RAINFALL OVER THE NEXT 72 HOURS...A
PERSISTENT CHALLENGE OVER THE PAST FEW DAYS FOR EACH EVENT.
LOOKING AT ALL THE DATA...THE PREFERRED AREAS APPEAR TO BE THE
SOUTHEAST ONCE AGAIN FROM ABOUT A LINE FROM NEAR WATERLOO
SOUTHWEST TO AUDUBON. WILL LET THE DAY SHIFT LOOK OVER ONE MORE
SET OF MODEL RUNS TO DETERMINE THE EXTENT OF ANY HEADLINES FOR
THIS UPCOMING EVENT. AFTER THIS SYSTEM PASSES TO THE EAST...
TEMPERATURES COOL OFF OVER THE WEEKEND WITH A GRADUAL WARMUP AGAIN
EARLY NEXT WEEK. AS THAT OCCURS...WILL BE LOOKING AT ADDITIONAL
WARM AIR ADVECTION RAINFALL ACROSS THE REGION BEGINNING ON
TUESDAY.

&&

.AVIATION...29/12Z
 ISSUED AT 635 AM CDT WED MAY 29 2013

LOW IFR CEILINGS WERE PRESENT AT KOTM BEHIND DEPARTING
PRECIPITATION...AND ADDITIONAL IFR CEILINGS AND VISIBILITIES AT KMCW
WITH FOG. THESE CONDITIONS WILL IMPROVE EARLY IN THE PERIOD...WITH
VFR CEILINGS AND VISIBILITIES THROUGH THE AFTERNOON AT SITES. WINDS
WILL REMAIN FROM THE SOUTH BUT WILL BE GUSTY THROUGH THE
AFTERNOON. ADDITIONAL CHANCES FOR TSRA AT SITES AGAIN
OVERNIGHT...AND COULD SEE CEILING AND VISIBILITY RESTRICTIONS WITH
STORMS. HOWEVER...DO NOT HAVE ENOUGH CONFIDENCE IN TIMING AND
LOCATION TO INCLUDE MENTION ATTM.

&&

.HYDROLOGY...
ISSUED AT 330 AM CDT WED MAY 29 2013

WITH A MORE SIGNIFICANT STORM APPROACHING LATE TONIGHT THROUGH
THURSDAY EVENING THE THREAT FOR ADDITIONAL LOCALLY HEAVY RAINFALL
WILL ONCE AGAIN INCREASE ACROSS THE REGION. THE MAIN FOCUS OF ANY
REPEATED RAINFALL LOOKS ONCE AGAIN TO FAVOR THE SOUTHEAST THIRD TO
HALF OF THE FORECAST AREA. WITH AT LEAST TWO ROUNDS OF 1-2 INCH
RAINFALL EXPECTED FROM THIS EVENING THROUGH THURSDAY...THERE
MAY AGAIN BE A RISK OF MORE FLASH FLOODING ACROSS PORTIONS OF THE
FORECAST AREA ALONG WITH ADDITIONAL PRESSURE ON RIVER LEVELS OVER
THE NEXT 3 TO 5 DAYS. LOOK TO LATER STATEMENTS OR POSSIBLE WATCHES
CONCERNING THIS UPCOMING RAINFALL EVENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...REV
AVIATION...AWB
HYDROLOGY...REV
Hazardous weather outlook, May 29, 4:01 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT WED MAY 29 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
501 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA
TODAY. FROM THIS EVENING THROUGH TONIGHT PERIODS OF MORE WIDESPREAD
AND STRONGER THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM WINDS THE MAIN
THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLOODING
LATER THIS EVENING AND OVERNIGHT TONIGHT. THIS MAY LEAD TO FLASH
FLOODING OR AREAL FLOODING...ESPECIALLY OVER AREAS THAT HAVE
ALREADY SEEN FLOODING THIS WEEK.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE THURSDAY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH EARLY
FRIDAY. REPORTS OF HEAVY RAINFALL AND ANY FLOODING WOULD ALSO BE
APPRECIATED.

REV

The radar

The Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

20 hail, 17 flash flood, 16 thunderstorm wind, 2 flood, 1 heavy rain. Local standard time, as filed.

Hail, Guthrie

When
May 29, 10:00 AM CST
Where
Guthrie County, Guthrie Center
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.680, -94.500

Hail, Greene

When
May 29, 10:24 AM CST to 10:29 AM CST
Where
Greene County, Rippey
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.930, -94.200

Nickel to quarter size hail was reported for several minutes.

Hail, Greene

When
May 29, 10:29 AM CST to 10:32 AM CST
Where
Greene County, Rippey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.930, -94.200

Quarter size hail and smaller lasted 3 minutes.

Hail, Boone

When
May 29, 10:39 AM CST to 10:40 AM CST
Where
Boone County, 4.6 mi WSW of Luther
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.940, -94.030

Hail, Boone

When
May 29, 10:41 AM CST
Where
Boone County, 2.07 mi S of Ogden
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
42.000, -94.030

Hail covered the ground.

Hail, Boone

When
May 29, 10:59 AM CST
Where
Boone County, 2.17 mi ENE of Ogden
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.040, -93.990

Hail, Boone

When
May 29, 11:16 AM CST
Where
Boone County, 0.69 mi N of Ogden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.040, -94.030

Hail, Story

When
May 29, 11:57 AM CST
Where
Story County, 1.06 mi WSW of Roland
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.166, -93.520

Hail, Story

When
May 29, 12:00 PM CST to 12:05 PM CST
Where
Story County, 2.26 mi SE of Roland
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.150, -93.465

Thunderstorm Wind, Hardin

When
May 29, 12:25 PM CST
Where
Hardin County, Steamboat Rock
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.420, -93.070

Thunderstorm Wind, Butler

When
May 29, 12:55 PM CST
Where
Butler County, 6 mi E of Aredale
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
42.830, -92.882

Significant roof damage to a containment building.

Thunderstorm Wind, Butler

When
May 29, 1:01 PM CST
Where
Butler County, 2.31 mi NNE of Wilmar
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
42.850, -92.800

Small car and tractor blown off highway. Many large trees down on houses. Numerous trees up to 4 feet in diameter and power lines down in the city of Greene with the entire city without power.

Thunderstorm Wind, Butler

When
May 29, 1:01 PM CST
Where
Butler County, Greene
Measured
70 kt (81 mph) estimated gust
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
42.900, -92.800

Large steel outbuilding was destroyed. Eighteen houses sustained structural damage.

Hail, Madison

When
May 29, 1:29 PM CST
Where
Madison County, 3.15 mi WSW of Earlham
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.475, -94.181

Thunderstorm Wind, Polk

When
May 29, 1:36 PM CST to 1:41 PM CST
Where
Polk County, 0.86 mi NW of Urbandale
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.640, -93.730

Measured wind for 5 minutes.

Thunderstorm Wind, Polk

When
May 29, 1:45 PM CST
Where
Polk County, 0.86 mi SW of Rider
Measured
55 kt (63 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
41.660, -93.790

Hail, Polk

When
May 29, 1:57 PM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.720, -93.610

Thunderstorm Wind, Polk

When
May 29, 2:00 PM CST
Where
Polk County, 1.18 mi WSW of Polk City
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.761, -93.739

Thunderstorm Wind, Franklin

When
May 29, 2:06 PM CST
Where
Franklin County, 3.81 mi ESE of Hansell
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.750, -93.030

Winds from a decaying thunderstorms blew a tree onto a house. A porch was also damaged by the high winds.

Thunderstorm Wind, Polk

When
May 29, 2:12 PM CST
Where
Polk County, 0.86 mi SE of Bondurant
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.690, -93.460

Public estimated winds of 60 MPH.

Hail, Story

When
May 29, 2:17 PM CST
Where
Story County, 1.47 mi SSW of Iowa Center
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Hail, Jasper

When
May 29, 2:38 PM CST
Where
Jasper County, 0.52 mi E of Valeria
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
41.730, -93.320

Thunderstorm Wind, Jasper

When
May 29, 2:45 PM CST
Where
Jasper County, 2.07 mi NW of Mingo
Measured
52 kt (60 mph) estimated gust
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.790, -93.310

Estimated winds of 60 MPH along with pea size hail.

Flash Flood, Dallas

When
May 29, 2:45 PM CST to 8:00 PM CST
Where
Dallas County, 1.24 mi NE of Shuler Mine to 1.33 mi ESE of Shuler Mine
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
41.640, -93.860

A section of a gravel road was under water.

Thunderstorm Wind, Marshall

When
May 29, 2:53 PM CST
Where
Marshall County, 1.47 mi SSW of Marshalltown
Measured
59 kt (68 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.030, -92.930

Hail, Marshall

When
May 29, 3:00 PM CST
Where
Marshall County, 0.95 mi WSW of Gilman Arpt
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.877, -92.768

Hail, Marshall

When
May 29, 3:03 PM CST
Where
Marshall County, 0.51 mi E of Gilman
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
41.880, -92.790

Thunderstorm Wind, Marshall

When
May 29, 3:03 PM CST
Where
Marshall County, 0.51 mi E of Gilman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.880, -92.790

A trained spotter estimated 60 MPH winds.

Flash Flood, Polk

When
May 29, 3:10 PM CST to 7:00 PM CST
Where
Polk County, 1.44 mi SSE of Rider to 1 mi SE of Rider
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.652, -93.766

Flooding occurring at Cutty's Campground. People were unable to enter or exit the campground.

Flash Flood, Marshall

When
May 29, 3:22 PM CST to 8:30 PM CST
Where
Marshall County, 3.15 mi ENE of Luray to 2.66 mi ESE of Marietta
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.005, -92.949

Lots of street flooding in town. Many roads in Marshall County under water.

Flash Flood, Story

When
May 29, 3:24 PM CST to 8:30 PM CST
Where
Story County, 0.69 mi S of Zearing to 1.95 mi W of Zearing
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.160, -93.300

Many roads in the east part of the county experiencing flooding. Water over parts of Highway 65 in Zearing.

Flash Flood, Hardin

When
May 29, 3:26 PM CST to 8:30 PM CST
Where
Hardin County, 0.69 mi S of Eldora to 1.53 mi E of Eldora
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.360, -93.100

Water over many county roads in the east part of the county.

Flash Flood, Grundy

When
May 29, 3:29 PM CST to 7:30 PM CST
Where
Grundy County, Holland to 1.01 mi ENE of Holland
Cause
Heavy Rain
Property damage
$450,000
Reported by
Law Enforcement
Coordinates
42.400, -92.800

Many county roads closed due to flooding.

Hail, Black Hawk

When
May 29, 3:30 PM CST
Where
Black Hawk County, 1.47 mi SSW of Waterloo
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Social Media
Coordinates
42.480, -92.360

Flash Flood, Story

When
May 29, 3:30 PM CST to 8:30 PM CST
Where
Story County, 3.77 mi SW of Colo to 2.93 mi SW of Colo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
41.980, -93.370

Water over the road near Hickory Grove Park on 670th Ave and 650th near 260th St.

Heavy Rain, Story

When
May 29, 3:30 PM CST to 5:00 PM CST
Where
Story County, 1.47 mi SSW of Iowa Center
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Trained spotter reports 3.1 inches of rain fell in an hour and a half ending at 1700 CST. Several reports of roads washed out in the area.

Hail, Marshall

When
May 29, 3:30 PM CST
Where
Marshall County, 1.06 mi S of Dunbar
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.915, -92.804

Thunderstorm Wind, Black Hawk

When
May 29, 3:34 PM CST
Where
Black Hawk County, Cedar Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.520, -92.450

Many trees were down in the residential areas of the Cedar Falls and Waterloo areas. Dime to nickel size hail was also reported.

Hail, Black Hawk

When
May 29, 3:34 PM CST
Where
Black Hawk County, Cedar Falls
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.520, -92.450

Thunderstorm Wind, Black Hawk

When
May 29, 3:38 PM CST
Where
Black Hawk County, Cedar Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.520, -92.450

Power lines were reported down.

Thunderstorm Wind, Black Hawk

When
May 29, 3:38 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.490, -92.350

Trees were reported down from high wind.

Hail, Black Hawk

When
May 29, 3:39 PM CST
Where
Black Hawk County, 1.47 mi SSE of Waterloo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.480, -92.340

Flash Flood, Black Hawk

When
May 29, 3:49 PM CST to 9:30 PM CST
Where
Black Hawk County, 1.47 mi SSW of Castle Hill to 1.52 mi W of Castle Hill
Cause
Heavy Rain
Property damage
$200,000
Reported by
Social Media
Coordinates
42.500, -92.410

University Ave near Town House Tenderloins flooded. At least one care was submerged.

Hail, Marshall

When
May 29, 3:50 PM CST
Where
Marshall County, 0.33 mi NE of Gilman
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.883, -92.795

Thunderstorm Wind, Black Hawk

When
May 29, 3:55 PM CST
Where
Black Hawk County, 3.09 mi E of Dunkerton Davis Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.628, -92.160

Measured by roof top anemometer at the intersection of Highway 281 and Gresham Rd.

Flash Flood, Bremer

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Bremer County, 0.51 mi E of Waverly to 2.67 mi W of Waverly Muni Arpt
Cause
Heavy Rain
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
42.730, -92.470

Several roads across the county have water over them from small creeks and streams. Flooding reported in the cities.

Flash Flood, Black Hawk

When
May 29, 4:04 PM CST to 9:30 PM CST
Where
Black Hawk County, 0.86 mi SE of Waterloo to 0.83 mi SSE of Waterloo
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
42.490, -92.340

A car stalled in flash flood waters near the Grout Museum.

Flash Flood, Black Hawk

When
May 29, 4:11 PM CST to 9:30 PM CST
Where
Black Hawk County, 2.21 mi WSW of Evansdale to 0.63 mi SSW of Castle Hill
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
42.456, -92.319

Flash flooding at Black Hawk and Ansborough Ave. Southbound U.S. 218 at Washington and Mullan Ave flooded.

Flash Flood, Greene

When
May 29, 4:31 PM CST to 7:00 PM CST
Where
Greene County, 5.84 mi SW of Jefferson to 4.43 mi SSW of Jefferson
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.960, -94.460

Water over the road at K Ave and 250th caused by flash flooding.

Flash Flood, Story

When
May 29, 5:00 PM CST to 8:30 PM CST
Where
Story County, 1.47 mi SSW of Iowa Center to 2.61 mi NE of Maxwell
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Several roads were washed out by flash flooding.

Flash Flood, Story

When
May 29, 5:04 PM CST to 8:30 PM CST
Where
Story County, Nevada to 1.3 mi W of Colo
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.020, -93.450

Indian Creek is reportedly out of its banks in Nevada.

Flash Flood, Tama

When
May 29, 5:16 PM CST to 9:30 PM CST
Where
Tama County, 4.02 mi SSE of Traer Muni Arpt to 4.19 mi SE of Dysart
Cause
Heavy Rain
Property damage
$450,000
Reported by
Law Enforcement
Coordinates
42.150, -92.410

Several roads were covered with water across the county.

Flash Flood, Polk

When
May 29, 5:50 PM CST to 7:00 PM CST
Where
Polk County, 2.15 mi N of Ankeny to 2.17 mi N of Ankeny
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
41.761, -93.618

Water from the field was flowing across NW 30th St west of State Street in Ankeny.

Flash Flood, Story

When
May 29, 6:24 PM CST to 8:30 PM CST
Where
Story County, 0.9 mi SSW of Zearing to 1.1 mi SE of Zearing
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.159, -93.309

Minerva Creek in Zearing out of its banks and flooding parts of town.

Flood, Grundy

When
May 29, 8:51 PM CST to May 30, 1:45 AM CST
Where
Grundy County, 3.48 mi S of Morrison to 2.91 mi WSW of Ivester
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.300, -92.683

Still reporting major flooding throughout the county with many county roads and some city streets closed due to flooding. Highway 14 south of Grundy Center is closed as is the Highway 20 exit at Wellsburg.

Flood, Black Hawk

When
May 30, 7:37 AM CST to 5:45 PM CST
Where
Black Hawk County, Hudson to 2.07 mi SSE of Hudson
Cause
Dam / Levee Break
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.420, -92.450

Flooding of areas streams and creeks resulted in flooding in Hudson and Dunkerton with volunteer evacuations underway. Some roads remain flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443100, 443102, 443104, 443105, 443107, 443108, 443109, 443165, 443166, 443126, 443172, 443127, 443128, 443167, 443120, 443119, 443110, 443171, 443143, 443121, 443111, 443112, 443122, 443133, 443123, 443170, 443114, 443118, 443134, 443135, 443136, 443137, 443138, 443116, 443151, 443159, 443168, 443129, 443132, 443130, and more.